Arizona, 2007

Damaging Winds in Arizona, July 18, 2007

July 18, 2007 · NWS TWC · 2 events in 2 counties and zones

A moist easterly flow due to high pressure over the four corners combined with daytime heating to cause severe thunderstorms with strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A moist easterly flow due to high pressure over the four corners combined with daytime heating to cause severe thunderstorms with strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 18, 1:00 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 18, 1:00 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST WED JUL 18 2007

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN NEAR THE FOUR CORNERS.
ADEQUATE MOISTURE IN COMBINATION WITH DAYTIME HEATING WILL PROVIDE
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS. ACTIVITY WILL INCREASE INTO THE WEEKEND AS STRONGER
EASTERLY FLOW OCCURS.

&&

.DISCUSSION...STARTING TO SEE DEVELOPMENT OF THUNDERSTORMS ALONG THE
RIM...THOUGH NONE HAVE ENTERED THE CWA YET. IR SATELLITE SHOWS THE
NEAREST STORMS TO BE ONE CELL SOUTHWEST OF ST JOHNS...THE OTHER EAST
OF GLOBE. NOTHING COMING DOWN AS OF THIS WRITING...BUT ONLY A MATTER
OF TIME.

OF CLIMATOLOGICAL NOTE...CURRENT TEMPERATURE AT TIA HAS PASSED THE
100 THRESHOLD...ADDING ANOTHER DAY TO THE STREAK. WILL WAIT TO
UPDATE CLIMATE SECTION OF THE DISCUSSION BELOW UNTIL THE CLIMATE
REPORT FOR TODAY IS ISSUED AT 530 PM MST THIS EVENING. AS STATED
BELOW...CURRENT FORECAST DOES KEEP TEMPERATURES AT OR ABOVE THE
CENTURY MARK FOR TUCSON THROUGHOUT THE FORECAST PERIOD. STAY TUNED
TO SEE IF THE RECORD IS BROKEN.

NO MAJOR CHANGES TO THE FORECAST...INHERITED FORECAST LOOKED GOOD.
STILL EXPECTING INCREASED MOISTURE TO WORK INTO SOUTHEAST ARIZONA
STARTING TOMORROW WITH FRIDAY STILL LOOKING LIKE THE BEST DAY.
MOISTURE WILL LINGER...THUS PROVIDING AN INCREASED CHANCE FOR
PRECIPITATION THROUGH THE FORECAST PERIOD. FOR A SLIGHTLY MORE
DETAILED DISCUSSION OF THE MODEL DATA...PLEASE REFER TO THE PREV
DISCUSSION SECTION BELOW.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE FOR THE REMAINDER
OF THIS WEEK. WINDS WILL BE DIURNALLY DRIVEN...WITH AFTERNOON GUSTS
UP TO 30 MPH DUE TO STRONG SURFACE HEATING. ADDITIONALLY...ANY
THUNDERSTORMS THAT OCCUR WILL BE CAPABLE OF PRODUCING STRONG GUSTY
AND ERRATIC WINDS. RELATIVE HUMIDITY VALUES OVERNIGHT WILL BE IN THE
45 TO 75 PERCENT RANGE...WITH VALUES DROPPING IN THE AFTERNOON HOURS
INTO THE 20 TO 30 PERCENT RANGE.

&&

.AVIATION...EXPECT SCT TSRA/SHRA COVERAGE THIS AFTERNOON AND
EVENING. EXPECT BKN090CB...VRB WIND GUSTS TO 45 KTS AND BRIEF
VISIBILITY REDUCTION TO UNDER 3 SM IN BLOWING DUST WITH STORMS THIS
EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.CLIMATE...THE CONSECUTIVE DAY STREAK OF DAYTIME HIGH TEMPERATURES
OF 100 OR GREATER AT THE TUCSON AIRPORT HAS REACHED 35 DAYS ON
TUESDAY. WE ARE CURRENTLY FORECASTING HIGH TEMPERATURES TO BE 100 OR
HIGHER EACH DAY THROUGH JULY 22ND...WHICH WOULD BREAK THE ALL-TIME
RECORD OF 39 CONSECUTIVE DAYS. HOWEVER...THE FORECAST IS ALSO
ANTICIPATING AN INCREASE IN THUNDERSTORM ACTIVITY THIS WEEK WHICH
COULD PUT IN JEOPARDY ANY DAY AFTER TODAY FOR HITTING 100 DEGREES.
IN ANY EVENT...IT WILL BE ANOTHER HISTORIC RUN OF 100+ TEMPERATURES
FOR TUCSON.

TOP 5 LONGEST CONSECUTIVE DAY STREAKS OF HIGHS 100 DEGREES OR BETTER:

1) 39 DAYS IN 2005 (JUNE 14TH TO JULY 22ND)
   39 DAYS IN 1987 (JUNE 7TH TO JULY 15TH)
3) 35 DAYS IN 2007 (JUNE 13TH TO JULY 17TH) ***
4) 33 DAYS IN 2002 (JUNE 13TH TO JULY 15TH)
5) 32 DAYS IN 1942 (JUNE 13TH TO JULY 14TH)

&&

.PREV DISCUSSION...A QUIET START TO THE MORNING...AS WOULD BE
EXPECTED. CURRENT IR SATELLITE IMAGERY SHOWS A SMALL PATCH OF CLOUDS
NORTH OF PHX WITHERING AWAY...WITH A FEW STRAY CLOUDS MOVING IN OVER
DOUGLAS. DEWPOINTS ACROSS THE CWA...ACCORDING TO ASOS
STATIONS...REMAIN IN THE MID 50S. WATER VAPOR IMAGERY SHOWS A SWATH
OF MOISTURE OVER THE STATE CURRENTLY...WITH DRIER AIR MAKING ITS WAY
INTO EXTREME SOUTHEASTERN ARIZONA. FEATURE OF INTEREST HERE IS THE
MOISTURE BEHIND THAT DRIER AIR OVER THE TEXAS BIG BEND...AS THIS
WILL IMPACT OUR WEATHER FOR THE LATTER PART OF THE WEEK. CURRENT
GOES PW IMAGERY SHOWS AROUND AN INCH AND A QUARTER OF PW OVER TUCSON
AND AREAS WEST...WITH LOWER VALUES TO THE EAST. 12Z KTWC SOUNDING
SHOWS 1.36...SO GOOD AGREEMENT THERE. SOUNDING ALSO SHOWS ATMOSPHERE
TO BE A LITTLE UNSTABLE...SO EXPECTING A TYPICAL MONSOON DAY TODAY
WITH SHOWER AND THUNDERSTORM ACTIVITY KICKING UP BY AFTERNOON.

MODEL DATA SHOWS TODAY TO BE THE WEAKEST OF THE REMAINDER OF THE
WEEK...NOT THAT THIS FACT SHOULD LULL ANY INTO A FALSE SENSE OF
SECURITY. HIGH PRESSURE WILL REMAIN IN REAL ESTATE CONDUCIVE TO
THUNDERSTORM DEVELOPMENT TODAY THROUGH THE WEEKEND...BUT A MOISTURE
INFLUX STARTING TOMORROW ASSOCIATED WITH AN INVERTED TROF WILL
INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGHOUT
SOUTHEAST ARIZONA. AS WE PROGRESS INTO THE WEEKEND...HIGH PRESSURE
WILL PULL TO THE NORTH...PULLING UP MOISTURE WITH IT. THIS WILL KEEP
30-40 PCT AFTERNOON/EVENING POPS IN FOR AREAS TUCSON EAST WITH 20S
OVER THE WESTERN DESERTS. CURRENT MODEL RUN SUGGESTS THAT THIS
MOISTURE INCURSION WILL REMAIN NEARLY STATIONARY OVER SOUTHERN
ARIZONA FOR MUCH OF THE FORECAST CYCLE. WILL RUN WITH THIS SOLUTION
FOR NOW...ALLOWING FUTURE SHIFTS TO FINE TUNE AS NECESSARY.

WILL DO SOME MINOR TWEAKS/UPDATES TO FORECAST...BUT EXPECT NO
SIGNIFICANT CHANGES AT THIS TIME. INHERITED PACKAGE LOOKS GOOD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION/PREV DISCUSSION...SMR
EVERYTHING ELSE...JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 6:22 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
622 AM MST WED JUL 18 2007

AZZ019-030-033>035-191300-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
622 AM MST WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL MAINTAIN AND
EASTERLY FLOW ACROSS THE AREA. EXPECT ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN
AND SLOWLY MOVE INTO THE VALLEYS. SOME STORMS MAY APPROACH SEVERE
LIMITS LATER THIS AFTERNOON AND THIS EVENING. HEAVY RAIN IS ALSO
POSSIBLE WHICH MAY CAUSE SOME LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-191300-
SOUTHEAST PINAL COUNTY-
622 AM MST WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL MAINTAIN AND
EASTERLY FLOW ACROSS THE AREA. EXPECT ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN
AND SLOWLY MOVE INTO THE VALLEY. SOME STORMS MAY APPROACH SEVERE
LIMITS LATER THIS AFTERNOON AND THIS EVENING. THE STRONG GUSTY
WINDS MAY PRODUCE AREAS OF BLOWING DUST WITH VISIBILITIES LESS
THAN ONE MILE AT TIMES. HEAVY RAIN IS ALSO POSSIBLE WHICH MAY
CAUSE SOME LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-191300-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
622 AM MST WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE ANOTHER HOT DAY ACROSS CENTRAL AND WESTERN PIMA COUNTY
WITH DAYTIME TEMPERATURES IN THE 107 TO 111 RANGE. ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP LATER THIS AFTERNOON AND THIS
EVENING. THE MAIN THREAT OF THESE STORMS WILL BE STRONG GUSTY
WINDS THAN MAY APPROACH SEVERE LIMITS AND ALSO BRIEF HEAVY RAIN
THAT MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT EVENING SHOWERS AND
THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE LIMITS. FLASH
FLOODING WILL ALSO BE A THREAT EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 109 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 18, 2:42 PM MST
Where
Cochise County, 1.38 mi S of (Dug)bisbee Douglas
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.450, -109.600

The automated surface observing system at Douglas-Bisbee International airport recorded a wind gust to 66mph.

Thunderstorm Wind, Pima

When
July 18, 5:07 PM MST to 5:10 PM MST
Where
Pima County, 1.17 mi E of Oro Vly
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
32.420, -110.960

Approximately 100 trees were uprooted and knocked down at Oro Valley Country Club on Greenock Road due to a wet microburst. An additional 30 trees were uprooted at a nearby shopping plaza at Oracle Road and 1st Avenue. The uprooted trees caused roof damage to several houses. The storms also blew off part of a roof at the Blue Moon stables in Oro Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37035, 37033.